Alert archive / Massachusetts / Flash Flood Warnings in 2023
Flash Flood Warning 63, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Sep 11, 2023, 5:17 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 6 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2023, 5:17 PM EDT (21:17 UTC)
- Expired
- Sep 11, 2023, 11:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 89 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 5:30 PM EDT | FLOOD | 1 Ne Leominster, MA | Multiple roads flooded and impassible in and around Leominster. |
| Sep 11, 5:55 PM EDT | FLOOD | 3 S Fitchburg, MA | Section of Route 2 eastbound near Fitchburg is flooded up to headlights. |
| Sep 11, 6:00 PM EDT | FLOOD | 1 Wsw Fitchburg Ap, MA | Route 2 at exit 99 is flooded with several cars stuck. |
| Sep 11, 6:00 PM EDT | FLOOD | Fitchburg, MA | Cars stuck in flood waters by the bridge on River Street. Relayed by amateur radio. |
| Sep 11, 6:10 PM EDT | FLOOD | Leominster, MA | Two cars flooded and disabled in a parking lot off Sack Blvd. |
| Sep 11, 6:30 PM EDT | FLOOD | Leominster, MA | Multiple reports of numerous roads flooded and impassable. Some water rescues in progress. |
| Sep 11, 6:44 PM EDT | FLOOD | Leominster, MA | Route 2 Eastbound near exit 99 under 3 feet of water. |
| Sep 11, 7:34 PM EDT | FLOOD | Leominster, MA | Culvert at Pleasant St and Colburn St has washed out the foundation of house, Residents evacuated. Relayed by amateur radio. |
| Sep 11, 8:00 PM EDT | FLOOD | Leominster, MA | Route 2 near Route 12 closed due to flooding. Relayed by amateur radio. |
| Sep 11, 8:01 PM EDT | FLOOD | Leominster, MA | Pond St and Pleasant St, a sink hole has formed and the water rushing in has washed away part of the road. |
| Sep 11, 8:40 PM EDT | FLOOD | Leominster, MA | Route 117 has a section of road buckled. |
| Sep 11, 9:00 PM EDT | FLOOD | Dunstable, MA | Fletcher Street flooded and impassable. |
| Sep 11, 9:30 PM EDT | FLOOD | Leominster, MA | Multiple reports of home evacuations. Including a trailer park of 30 people on Central Street. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513
WGUS51 KBOX 112117
FFWBOX
MAC017-027-120015-
/O.NEW.KBOX.FF.W.0063.230911T2117Z-230912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
517 PM EDT Mon Sep 11 2023
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Northern Worcester County in central Massachusetts...
Northwestern Middlesex County in northeastern Massachusetts...
* Until 815 PM EDT.
* At 517 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. The expected rainfall rate is 2 to 4 inches in 1 hour.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Leominster, Fitchburg, Westford, Gardner, Holden, Clinton, Athol,
Pepperell, Tyngsborough, Groton, Winchendon, Lunenburg, Townsend,
Littleton, Lancaster, Templeton, Rutland, Sterling, Ayer and
Westminster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4270 7144 4242 7158 4242 7227 4272 7219
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
Dooley2 follow-up statements
232
WGUS71 KBOX 112202
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
602 PM EDT Mon Sep 11 2023
MAC017-027-120015-
/O.CON.KBOX.FF.W.0063.000000T0000Z-230912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-Worcester MA-
602 PM EDT Mon Sep 11 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT THIS
EVENING FOR NORTHERN WORCESTER AND NORTHWESTERN MIDDLESEX COUNTIES...
At 602 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 2
inches of rain have fallen. The expected rainfall rate is 2 to 4
inches in 1 hour. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Leominster, Fitchburg, Westford, Gardner, Holden, Clinton, Athol,
Pepperell, Tyngsborough, Groton, Winchendon, Lunenburg, Townsend,
Littleton, Lancaster, Templeton, Rutland, Sterling, Ayer and
Westminster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4270 7144 4242 7158 4242 7227 4272 7219
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
Dooley447
WGUS51 KBOX 112344
FFWBOX
MAC017-027-120300-
/O.EXT.KBOX.FF.W.0063.000000T0000Z-230912T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
744 PM EDT Mon Sep 11 2023
The National Weather Service in Norton has extended the
* Flash Flood Warning for...
Northern Worcester County in central Massachusetts...
Northwestern Middlesex County in northeastern Massachusetts...
* Until 1100 PM EDT.
* At 744 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
3 and 6 inches of rain have fallen. The expected rainfall rate is
1 to 3 inches in 1 hour. Additional rainfall amounts up to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Leominster, Fitchburg, Westford, Gardner, Holden, Clinton, Athol,
Pepperell, Tyngsborough, Groton, Winchendon, Lunenburg, Townsend,
Littleton, Lancaster, Templeton, Rutland, Sterling, Ayer and
Westminster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4270 7144 4242 7158 4242 7227 4272 7219
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
DooleyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:01 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 11, 3:01 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 301 PM EDT Mon Sep 11 2023 .SYNOPSIS... Low pressure in the southern coastal waters will bring rounds of showers and embedded thunderstorms capable of heavy rain through early tonight. Overcast skies with fog is expected on Tuesday as high pressure over Maine briefly builds in. A frontal system interacting with subtropical moisture will bring soaking rains to parts of southern New England Wednesday. Much drier and more seasonable weather then arrives for Thursday into at least Friday, although Hurricane Lee still could make a closer pass late this week or next weekend. Increasing surf and rip currents are likely to begin around Tuesday and continue into the weekend, although there is low confidence in any other impacts. Refer to the latest forecasts on Hurricane Lee from the National Hurricane Center. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... 245 PM Update: Key Points: * Slow-moving showers with embedded t-storms to produce periods of heavy rain and potential urban and poor drainage street flooding through 9 PM, greatest risk in the Hartford, Worcester, Providence to Metrowest/Greater Boston corridors. * Impacts to the Monday PM commute expected. Localized rapid-onset flooding possible. Weak area of low pressure in coastal eastern NJ extends a stationary frontal boundary seen as a windshift/local convergence zone from southern CT into central RI and SE MA. This is helping to focus more numerous showers and embedded t-storms along its extent. While scattered lighter showers are evident in radar mosaic imagery across northern and western MA, the greatest risk for showers and thunderstorms capable of heavy rain appears to be aligned on this existing area of localized convergence. This feature stands to lift slowly northward late this afternoon to early evening near or into some of our major metropolitan areas during the PM rush. It's a pattern that may lead to repeated rounds of showers and embedded t- storms, one in an environment of high warm cloud depths favoring efficient rainfall production in even showers. Soils are highly saturated from recent rains and some areas (e.g. Providence/Cranston) saw flooding just yesterday. So the risk for reduced visibilities and heavy rain capable of street flooding will exist anywhere along the Flood Watch area, but especially aligned in vicinity of the Hartford-Worcester- Providence-Metrowest/Greater Boston corridor. That rains may be fairly persistent/redeveloping may lead to street flooding, and we can't rule out localized flash flooding in isolated to scattered instances especially in areas that have been harder- hit over the last 2 to 3 days. Potential exists for local amts up to 3 inches of rain in any areas that see persistent, heavy downpours. Flood Watch continues in effect until late evening with no changes made in time or location(s) from the mid-morning expansion. Trend will be for showers and embedded storms to collapse/shift southeast after the PM commute into the mid- evening hours along with a decrease in overall intensity. While rain chances trend more intermittent/spotty by late evening and into the remainder of the overnight, stratus and fog spreads back in westward. Fog may become rather widespread given light NE flow, saturated ground and that most areas would have experienced recent rain. It's not yet certain if this situation would rise to the level of needing either fog statements or dense fog advisories but it is a favorable setting for fog to develop overnight. Temperatures only to fall a few degrees from current values, into the mid 60s to around 70. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... 245 PM Update: Tuesday and Tuesday Night: The weak area of low pressure bringing the more active weather for this aftn and early tonight will have moved into the waters well east of Cape Cod early Tue. However sfc ridging building down coastal ME and NH will maintain onshore flow on modest NE winds; models showing a lot of lower level RH trapped in the lowest few km of atmosphere across much of central and eastern sections of Southern New England. While any early-day fog should dissipate by 10 AM, what will not will be a blanket of overcast stratus, the net effect being little if any significant warming despite still continued humid weather. Though there may be intermittent and much lighter showers around in this blanket of gray stratus clouds, Tuesday is a relative dry day of sorts compared to recent conditions. Rain amts should be less than a tenth of an inch in any one area. High temps were on the lower end of guidance, using some of the higher-res NAM and a blend of short- term guidance to bring highs in the low to mid 70s for most of central and eastern MA and RI. Further west, there is some optimism for more cloudy breaks into Tolland and Hartford Counties and into western MA, with highs reaching the middle to upper 70s. Easterly flow continues into Tuesday evening, which will maintain low clouds and possible development of foggy areas; however it may not be as widespread as forecast conditions tonight. Increasing height falls later in the overnight to early Wed associated with frontal system bringing another round of more active weather for Wed brings about an increase in PoP from sub- mentionable to high chance range into our western counties. However the bulk of rains should hold until well into Wed. Lows mainly in the 60s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Highlights... * Wet weather returns with soaking rain and thunderstorms Wednesday. * Dry weather and seasonable temperatures expected Thursday and Friday, but we continue to monitor Hurricane Lee into this weekend. It remains unknown whether it will directly impact New England. * Increasing rip current risk and high surf continues into part of next weekend on beaches with southern and southeast exposures. An approaching cold front Wednesday should result in another day of showers and thunderstorms, with locally heavy rainfall. This front should move offshore sometime Wednesday night into Thursday. The main issue with this portion of the forecast remains the ultimate track of Hurricane Lee. This will be greatly influenced by the evolution of a mid level trough over SE Canada and the Great Lakes. Lots of uncertainty remains in the details, which will be important. Please keep in mind that this is a forecast 4-5 days in the future. it remains too early to focus on the specifics. This is the plan and prepare for possibilities phase of the forecast. Those details and expected impacts for southern New England will come into better focus towards mid week. Stay tuned to the latest forecasts from the National Hurricane Center for late this week into this weekend. Above normal temperatures expected Wednesday, then trending to near to slightly below normal late this week into this weekend. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18Z TAF Update: Through 00z Tue: Moderate confidence. Generally lower (MVFR-LIFR categories) from ORH east with MVFR- VFR conditions BAF-BDL initially; however increasing coverage of SHRA/+SHRA into a SW to NE linear-oriented fashion, mainly in the BOS, ORH, PVD, BDL and perhaps BED areas through 00z. Embedded TS possible although would be the exception vs rule but included as a TEMPO mention. E to NE winds 4-6 kt, although ESE/SE winds 4-8 kt PVD and SE MA airports. Tonight: Moderate confidence. MVFR-LIFR early with likely ongoing SHRA/embedded TS moving ESE 00-03z while weakening as it does so. While rain generally diminishes in coverage/intensity, with it will be the return of stratus and fog at IFR to LIFR levels settling in; expanding soonest eastern areas and a few hrs later toward western airports. Reduced confidence in the exact timing. NE winds 3-6 kt, calm at times. Tuesday and Tuesday Night: Moderate confidence. While fog dissipates, IFR to LIFR ceilings likely central and eastern airports for most of the time. May see some 1-category improvement in categories for BAF-BDL but not likely any higher than MVFR. Spotty, light SHRA during the day. Period of steadier rains arrives late overnight to early Wed AM. NE to E winds 4-8 kt. KBOS TAF...Moderate confidence in TAF. MVFR/IFR thru about 19z, with increasing coverage and intensity of rain showers during the 19-23z period which should bring lowering ceilings to IFR levels and steady/heavy rain with visbys 1-3 SM. TS possible in same timeframe. Rain gradually shifts southeast ~00-03z Tue although NE winds will draw LIFR stratus and fog back in. Light NE winds. KBDL TAF...Moderate confidence in TAF. OVC VFR/MVFR with increasing coverage and intensity of rain showers during the 19-23z period, bringing lowering ceilings and steady/heavy rain with visbys 1-3 SM. Rain gradually shifts SE 23-00z although w/ fog and stratus at IFR/LIFR levels. Light north winds. Outlook /Wednesday through Saturday/... Wednesday: Mainly MVFR, with local IFR possible. SHRA likely, slight chance TSRA. Wednesday Night: Mainly VFR, with areas MVFR possible. Chance SHRA, slight chance TSRA. Thursday: VFR. Breezy. Slight chance SHRA. Thursday Night: VFR. Breezy. Friday: VFR. Windy with areas of gusts up to 30 kt. Friday Night: VFR. Strong winds with gusts up to 45 kt. Slight chance SHRA. Saturday: VFR. Strong winds with gusts up to 55 kt. Chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 245 PM Update: Overall high confidence. For this afternoon and tonight: Mainly E winds around 10 kt (NE on northern waters, ESE/SE on the southern waters) tonight. Seas 2-4 ft on most waters. Main risk for mariners is patchy fog (locally dense) through overnight and showers and t-storms this afternoon into evening. For Tue and Tue night: Winds become NE to E around 10 kt, seas continue mainly around 2 to 4 ft, though an outside chance of a 5 ft wave is possible on the far outer waters by early Wed AM. Fog may continue on the waters through Tue night. Outlook /Wednesday through Saturday/... Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, isolated thunderstorms. Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, slight chance of thunderstorms. Thursday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers. Thursday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of rough seas. Friday: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Rough seas up to 11 ft. Friday Night: Moderate risk for gale force winds with gusts up to 45 kt. Rough seas up to 17 ft. Slight chance of rain showers. Saturday: Moderate risk for storm force winds with gusts up to 55 kt. Rough seas up to 20 ft. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...Flood Watch until 2 AM EDT Tuesday for CTZ002>004. MA...Flood Watch until 2 AM EDT Tuesday for MAZ004>007-012>021-026. RI...Flood Watch until 2 AM EDT Tuesday for RIZ001>007. MARINE...None. && SYNOPSIS...Belk/Loconto NEAR TERM...Loconto SHORT TERM...Loconto LONG TERM...Belk AVIATION...Belk/Loconto MARINE...Belk/Loconto
In the hours before
Special weather statement, Sep 11, 3:38 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
338 PM EDT Mon Sep 11 2023
MAZ004-026-112045-
Northwest Middlesex County MA-Northern Worcester MA-
338 PM EDT Mon Sep 11 2023
...A thunderstorm will bring heavy rainfall to portions of north
central Worcester and northwestern Middlesex Counties through 445 PM
EDT...
At 337 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hubbardston, or 10 miles southwest of Fitchburg, moving northeast at
10 mph.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Leominster, Fitchburg, Gardner, Pepperell, Groton, Lunenburg,
Townsend, Lancaster, Templeton, Rutland, Sterling, Ayer, Westminster,
Shirley, Ashburnham, Hubbardston, Princeton, and Ashby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4271 7166 4258 7154 4242 7200 4250 7208
4271 7185
TIME...MOT...LOC 1937Z 234DEG 7KT 4249 7198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
DooleySpecial weather statement, Sep 11, 3:54 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
354 PM EDT Mon Sep 11 2023
MAZ012-013-017>022-RIZ001>005-112100-
Southern Worcester MA-Southern Plymouth MA-Western Plymouth MA-
Barnstable MA-Eastern Plymouth MA-Western Norfolk MA-
Northern Bristol MA-Southern Bristol MA-Eastern Kent RI-
Northwest Providence RI-Bristol RI-Western Kent RI-
Southeast Providence RI-
354 PM EDT Mon Sep 11 2023
...A line of thunderstorms with heavy rainfall will impact portions
of southeastern Worcester, southern Norfolk, western Barnstable,
Plymouth, Bristol, northern Kent, Providence and northern Bristol
Counties through 500 PM EDT...
At 353 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thompson to 6 miles northeast of Plymouth.
These storms were nearly stationary.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Providence, New Bedford, Brockton, Fall River, Warwick, Cranston,
Pawtucket, Plymouth, Taunton, East Providence, Woonsocket, Coventry,
Cumberland, North Providence, Franklin, West Warwick, Johnston, North
Attleborough, Milford, and Stoughton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.
&&
LAT...LON 4174 7059 4170 7179 4215 7180 4213 7066
4201 7056 4198 7059 4193 7050 4188 7050
TIME...MOT...LOC 1953Z 238DEG 4KT 4195 7180 4195 7055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
DooleySpecial weather statement, Sep 11, 4:48 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
448 PM EDT Mon Sep 11 2023
CTZ002-003-MAZ009-011-112145-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
448 PM EDT Mon Sep 11 2023
...Strong thunderstorms will impact portions of northwestern Tolland,
Hartford and southwestern Hampden Counties through 545 PM EDT...
At 446 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granby to near West Hartford to near
Prospect. Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail in addition to
heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected. Heavy
rainfall could lead to localized flooding.
Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, East Hartford, Enfield, Southington, Glastonbury,
Newington, Vernon, Windsor, Agawam, Wethersfield, South Windsor,
Farmington, Simsbury, Bloomfield, and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4207 7304 4209 7251 4176 7239 4162 7249
4165 7251 4163 7271 4155 7282 4157 7285
4155 7285 4156 7295 4163 7293 4164 7299
4180 7302 4181 7295 4188 7295 4197 7289
4197 7303 4204 7301 4204 7304
TIME...MOT...LOC 2046Z 277DEG 10KT 4199 7286 4180 7279 4154 7297
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DooleyLocal storm report, Sep 11, 4:56 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
456 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Flood 1 W North Providence 41.86N 71.48W
09/11/2023 Providence RI Fire Dept/Rescue
Fire department assisting in the area of
Brown Ave along with a flooded basement.
Relayed my amateur radio.
&&Local storm report, Sep 11, 5:03 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
503 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM Flood 1 SE Lincoln 41.90N 71.45W
09/11/2023 Providence RI Fire Dept/Rescue
146 South at Breakneck Hill Road flooded and
impassible. Relayed by amateur radio.
&&Local storm report, Sep 11, 5:05 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
505 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Flood 2 SE Pawtucket 41.85N 71.35W
09/11/2023 Providence RI Amateur Radio
Section of Newport Ave flooded and
impassable.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:00 AM EDT | Flood Watch | BOX | Bristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more | 23 hr |
| Sep 11, 7:05 AM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth | 3 hr |
| Sep 11, 1:51 PM EDT | Special Weather Statement | BOX | Bristol, Norfolk, Plymouth | 54 min |
| Sep 11, 2:11 PM EDT | Special Weather Statement | BOX | Middlesex | 64 min |
| Sep 11, 2:52 PM EDT | Special Weather Statement | BOX | Bristol, Norfolk | 53 min |
| Sep 11, 3:38 PM EDT | Special Weather Statement | BOX | Worcester | 67 min |
| Sep 11, 3:54 PM EDT | Special Weather Statement | BOX | Bristol, Plymouth | 66 min |
| Sep 11, 4:10 PM EDT | Flash Flood Warning | BOX | Bristol, Norfolk, Worcester | 3 hr |
| Sep 11, 5:11 PM EDT | Flash Flood Warning | BOX | Bristol, Norfolk, Worcester | 3 hr |
| Sep 11, 5:23 PM EDT | Special Weather Statement | BOX | Worcester | 52 min |
| Sep 11, 5:31 PM EDT | Special Weather Statement | BOX | Plymouth | 59 min |
| Sep 11, 5:44 PM EDT | Special Weather Statement | BOX | Hampden, Hampshire | 61 min |
| Sep 11, 5:51 PM EDT | Flash Flood Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 5 hr |
| Sep 11, 7:22 PM EDT | Flash Flood Warning | BOX | Worcester | 13 hr |
Nearby
Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.